iCliniq logo

Ask a Doctor Online Now

HomeAnswersPediatricsconvulsionsCan brain development problems in babies result in convulsions?

My 9 months old baby had convulsions. Is that due to brain development issue?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At November 24, 2016
Reviewed AtDecember 28, 2023

Patient's Query

Hi doctor,

My 9 months old baby had convulsions. We feel that he has crossed eyes, neck moving issues and feeling partial seizures during sleeping alone. I also have a doubt whether there is any brain development problem. Currently, he is on Keppra 100 mg/mL, 1 mL in 12 hours and so to be given twice a day. We had a CT scan and an MRI of the brain.

Hello,

Welcome to icliniq.com.

I am very sorry to hear about this condition. However, I would like to know some details to help you better.

1. Tell me the birth history of the child. Did the child cry immediately after birth? Has the child required to be kept in NICU for any reason (neonatal intensive care unit)?

2. When was the first episode of convulsion happened? What treatment and investigations were done that time?

3. Has the child suffered any insult at any point of time in these 9 months? Has EEG (electroencephalogram) been done for the child previously? If yes, then what are the findings? What are the findings of MRI and CT scan of the brain?

4. Please explain the milestones achieved by the child so far.

5. Regarding medication, I feel that Keppra (Levetiracetam) is going in the correct dose and form as per weight right now. This child will require rigorous follow up every three months and the dose of the drug will have to be changed when the weight increases.

6. Also, you will need to keep a Midazolam nasal spray along with the child at all times. This spray will control any active convulsion that may take place at home.

7. Warning signs requiring admission are convulsion, lethargy and refusal to feed. Please be very watchful for this child as such children require immense care and treatment.

The Probable causes

HIE - hypoxic ischemic encephalopathy (brain damage due to less oxygen).

Investigations to be done

EEG brain.

Differential diagnosis

1. Encephalopathy.

2. Meningitis.

Treatment plan

1. Continue Keppra as advised. 2. Keep Midazolam spray with the child to control any active convulsion that may occur.

Regarding follow up

Revert back with the reports and detailed history.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Faisal Abdul Karim Malim
Dr. Faisal Abdul Karim Malim

Pediatrics

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

convulsionseegmeningitis

Ask your health query to a doctor online

Pediatrics

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy